Blizzard, Central Washington
- When
- December 6, 10:00 PM EST to December 7, 10:00 AM EST
- Where
- Central Washington forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
to Nova Scotia brought heavy snow and blizzard conditions to the region. with blizzard conditions developing that night.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Intensifying low pressure tracking from the Mid Atlantic Coast...through the Gulf of Maine...to Nova Scotia brought heavy snow and blizzard conditions to the region. Snow began during the afternoon of the 6th...with blizzard conditions developing that night. Sustained winds of 30 to 40 mph with gusts to 60 mph were common at the height of the storm. The strong winds and heavy snow frequently reduced visibilities below a quarter mile along with producing extensive blowing and drifting snow. Although blizzard conditions diminished during the morning of the 7th...snow continued through the rest of the 7th. Storm total snow accumulations generally ranged from 7 to 12 inches...with localized totals to around 16 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 6, 4:15 PM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
415 PM EST SAT DEC 6 2003
.SYNOPSIS...A MAJOR WINTER STORM WILL MOVE NORTHEAST FROM THE MID
ATLANTIC STATES AND TRACK JUST SOUTH OF NOVA SCOTIA LATER SUNDAY AND
SUNDAY NIGHT. THIS STORM WILL BRING SIGNIFICANT SNOWFALL AND GUSTY
NORTH TO NORTHEAST WINDS TO ALL OF NORTHERN AND DOWNEAST MAINE INTO
SUNDAY NIGHT AND EARLY MONDAY. HIGH PRESSURE WILL BEGIN TO BUILD
OVER THE STATE LATER MONDAY AND REMAIN THROUGH TUESDAY. A WARM FRONT
WILL MOVE ACROSS THE REGION TUESDAY NIGHT. ANOTHER STORM SYSTEM WILL
APPROACH LATE WEDNESDAY BUT AT THIS TIME IT APPEARS TEMPERATURES WILL
BE WARM ENOUGH FOR A MOSTLY RAIN EVENT. COLDER AND DRIER AIR WILL
RETURN LATER THURSDAY AND REMAIN INTO THE WEEKEND.
DISCUSSION...
SHORT RANGE (0-36 HOURS)...OF COURSE MAIN FOCUS IS MAJOR WINTER
STORM BEGINNING TO AFFECT THE AREA. 12Z MODEL RUNS IN DECENT
AGREEMENT WITH TRACK INITIALLY. HOWEVER...GFS MOVES SYSTEM OUT
FASTER. THEREFORE...AMOUNT OF PRECIPITATION SOMEWHAT LESS FOR GFS...
BUT AREA AREA OF HIGHEST TOTALS FROM NEAR BGR THROUGH VANCEBORO AREA
IN GOOD AGREEMENT. USED A MODIFIED ETA QPF IN GRIDS TO REFLECT MORE
OF A CONCENSUS. THIS STILL PILES UP THE SNOW TO THE TUNE OF GENERALLY
12 TO 18 INCHES WITH A SWEET SPOT OF UP TO 24 INCHES POSSIBLE
PROBABLY FROM N OF BGR TO NEAR VANCEBORO. IN TEXT FORECAST...WILL
INDICATE DECENT RANGE IN TOTAL SNOWFALL SINCE IT IS LIKELY TO VARY
DUE TO TERRAIN AND EXACT EVOLUTION/TRACK OF STORM. COASTAL FRONT GETS
CLOSE TO THE COAST SUNDAY WITH SOME DRY SLOTTING...BUT PROBABLY JUST
OUTER ISLANDS WILL SEE A MIXTURE OR A CHANGEOVER TO RAIN.
BUFKIT SOUNDINGS STILL INDICATING SIGNIFICANT WIND FIELDS ALL
ACROSS THE REGION AT AND BELOW THE INVERSION...SO EXPECT 35MPH PLUS
WINDS TO MIX DOWN. HENCE...HAVE RAISED BLIZZARD WARNINGS EVERYWHERE.
THIS WILL BE A RATHER PROLONGED EVENT AS SURFACE LOW WAITS TO BE
CAPTURED BY SLOW MOVING UPPER LOW. HENCE...WINDY CONDITIONS WITH
BLOWING SNOW WILL CONTINUE INTO MONDAY ESPECIALLY EASTERN AREAS.
SOME AREAS COULD BE PARALYZED DUE TO THE WINDS/SNOW.
TEMPERATURES NEAR STEADY OVERNIGHT AFTER SOME INITIAL EVAPORATIVE
COOLING. WENT WITH COOLER MOS GUIDANCE FOR SUN/SUN NIGHT. MODIFIED
ETA WIND GRIDS SOME TO REFLECT HIGHER MOS WIND FORECAST AND MORE N-
NE WIND DIRECTION INLAND.
LONG RANGE (36 HOURS-DAY 7)...MAJOR STORM EXITS THE AREA ON MONDAY W/
SNOWS TO TAPER TO SNOW SHOWERS AND WINDS TO GRADUALLY BEGIN TO
DIMINISH DURING THE DAY. HIGH PRESSURE EXPECTED TO BUILD OVER THE
AREA LATER MON THROUGH TUE THEN NEXT SYSTEM BEGINS TO AFFECT THE AREA
TUE NIGHT. FIRST...MODELS SUGGEST A WARM FRONT TO LIFT NE ACROSS THE
CWA TUE NIGHT AND HAVE INCLUDED CHANCE POPS FOR LIGHT SNOW ACROSS THE
FAR N WHERE BEST MODEL LIFT AND MOISTURE IS SUGGESTED. THIS WARM
FRONT LIFTS N OF THE AREA ON WED W/ MILDER AIR TO OVERSPREAD THE CWA
AHEAD OF VIGOROUS SYSTEM SHAPING UP TO LIFT ACROSS OR JUST NW OF THE
AREA THU. MODELS HAVE BEEN TRENDING FURTHER NW AND MILDER W/ THIS
SYSTEM AND THIS SCENARIO SUGGESTS SOME MELTING OF THE SNOWPACK AND
CLASSIC PATCHY DRIZZLE/FOG SETUP FOR WED FOLLOWED BY A MOSTLY RAIN
EVENT FOR WED NGT INTO THU. WIND WILL ALSO BE A FACTOR AS THIS
SYSTEM WILL BE LIKE SEVERAL OTHERS THIS FALL ACCOMPANIED BY STRONG SE
WINDS AHEAD OF AND GUSTY NW WINDS AS IT LIFT NE OF THE REGION LATER
THU. PRECIP MAY CHANGE OVER TO SNOW SHOWERS THU AFTERNOON AS THE
COLD AIR STARTS TO RETURN BUT BY THIS TIME MOST MOISTURE WILL HAVE
LIFTED NE OF THE REGION. HIGH PRESSURE W/ COLDER AND DRIER AIR
EXPECTED TO RETURN FOR THU NGT INTO SAT.
AVIATION...CIGS/VSBYS LOWERING TO IFR NEXT FEW HOURS AT KBGR WILL
GRADUALLY LOWER FROM VFR TO IFR NRN SITES LATER TONIGHT AS PRECIP
SHIELD MOVES NNE. IFR/LIFR IN SNOW/BLOWING SNOW THEREAFTER ALL SITES
THRU SUNDAY.
MARINE...WILL PROGRESSIVELY INCREASE HEADLINES FROM SCA SAT MORN TO
STORM WARNING ON SUN AS THE STRONG NE PRES GRAD SURROUNDING THE LOW
JUST S OF THE GULF OF MAINE MOVES ACROSS OUR FA.
.CAR...BLIZZARD WARNING ZONES 10-11/15>17/29>32 THROUGH SUNDAY NIGHT.
BLIZZARD WARNING ZONES 1>6 LATE TONIGHT INTO MONDAY MORNING.
STORM WARNING TONIGHT AND SUN.
GALE WARNING SUN NIGHT.
SHORT TERM: GABRIC
LONG TERM: KHW
AVIATION: MARKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 621 AM EST SAT DEC 6 2003 MEZ001>006-010-011-015>017-029>032-061400- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU... CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN... DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH... ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS... MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN... PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE... VAN BUREN AND VANCEBORO 621 AM EST SAT DEC 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... RAPIDLY INTENSIFYING LOW PRESSURE WILL LIFT FROM THE MID ATLANTIC REGION TOWARD THE SOUTHERN NEW ENGLAND COAST TODAY...THEN TRACK SOUTH OF THE GULF OF MAINE TONIGHT. SNOW WILL EXPAND NORTHWARD ACROSS THE REGION TODAY...BECOMING HEAVY AT TIMES. SNOW...HEAVY AT TIMES...WILL THEN PERSIST TONIGHT. WINDS WILL ALSO INCREASE LATER TODAY. WINDS ARE EXPECTED TO INCREASE TO SUSTAINED SPEEDS OF 35 TO 45 MPH...WITH HIGHER GUSTS...ACROSS CENTRAL AND DOWNEAST AREAS LATER THIS AFTERNOON THEN PERSIST AT SIMILAR SPEEDS TONIGHT. ACROSS NORTHERN AREAS...SUSTAINED WINDS ARE EXPECTED TO INCREASE TO 20 TO 30 MPH...WITH HIGHER GUSTS THIS AFTERNOON THEN PERSIST AT SIMILAR SPEEDS TONIGHT. THE COMBINATION OF STRONG WINDS AND SNOW WILL PRODUCE NEAR ZERO VISIBILITIES AND WHITEOUT CONDITIONS AT TIMES ACROSS THE REGION. THUS...A BLIZZARD WARNING IS IN EFFECT FOR DOWNEAST AREAS THIS AFTERNOON THROUGH SUNDAY EVENING. ACROSS CENTRAL AREAS A BLIZZARD WARNING IS IN EFFECT TONIGHT THROUGH SUNDAY NIGHT...WHILE ACROSS THE NORTH A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH SUNDAY NIGHT. PLEASE SEE THE PWMWSWCAR PRODUCT FOR ADDITIONAL INFORMATION RELATING TO THE BLIZZARD WARNING AND WINTER STORM WARNING AND SNOW ACCUMULATIONS. IN ADDITION...WINDS WILL INCREASE TO GALE LEVELS ACROSS THE COASTAL WATERS TODAY. WINDS ARE EXPECTED TO INCREASE TO STORM FORCE ACROSS THE COASTAL WATERS TONIGHT. PLEASE SEE THE COASTAL WATERS FORECAST ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION RELATING TO MARINE CONDITIONS. .DAYS TWO THROUGH SEVEN... HEAVY SNOW AND STRONG WINDS ARE EXPECTED TO CONTINUE SUNDAY THROUGH SUNDAY NIGHT...WITH BLIZZARD WARNINGS AND WINTER STORM WARNINGS REMAINING IN EFFECT THROUGH SUNDAY NIGHT. A STORM WARNING IS EXPECTED TO CONTINUE ACROSS THE COASTAL WATERS SUNDAY...WITH GALE FORCE WINDS THEN PERSISTING SUNDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER INFORMATION AND AMATEUR RADIO NETS ARE REQUESTED TO PROVIDE ANY SNOW TOTALS AND WIND REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU. NORCROSS
The national radar mosaic for the moment the first event began.
4 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328474, 5328475, 5328476, 5328916.